The ANA test and drug-induced lupus
As with systemic lupus, most people with drug-induced lupus develop antinuclear antibodies (ANA), although people with drug-induced lupus caused by quinidine and minocycline often are ANA-negative.
The ANAs seen in drug-induced lupus are primarily autoantibodies that are able to react with a histone-DNA complex (the major component of the nucleus of all cells). A special laboratory test exists to detect Immunoglobulin G (IgG) antibodies to this histone-DNA complex. This is a sensitive marker for lupus-like disease that is actually brought on by certain drugs. (Quinidine and hydralazine are exceptions, as only about one-half and one-third, respectively, of people with lupus induced by these drugs have this type of anti-histone antibody.) This specific profile of autoantibodies is also present in most people with systemic lupus, although they usually have additional abnormal antibodies.
Should I be periodically tested for ANA?
Although the ANA or anti-histone test can help to confirm a diagnosis of drug-induced lupus, it is not useful to periodically test people who have no symptoms. Most medications with a tendency to induce lupus-like disease also produce (at a much higher frequency) a benign type of anti-histone antibody that doesn't cause any symptoms. Commonly used laboratory tests do not distinguish between benign and disease-associated antibodies. There is no evidence that people who develop only ANA without symptoms are at increased risk for future development of drug-induced lupus symptoms.
In most people who develop drug-induced lupus, the symptoms and ANA appear at about the same time. After discontinuing the causative medication, drug-induced ANA should gradually disappear. (A return to normal can take many months and sometimes years.) If the ANA is truly drug-induced, its gradual decline after the medication is discontinued can confirm that the diagnosis was correct.
is a professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.